Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 18, NWS Goodland, KS

May 25, 2007Sherman County, Thomas County, Kansas

NWS Goodland, KS issued this flash flood warning at May 25, 2007, 7:28 PM MDT for Sherman County, Thomas County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 25, 2007, 7:28 PM MDT (01:28 UTC)
Expired
May 25, 2007, 10:30 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Sherman County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 27 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 10:29 PM MDTFLASH FLOOD19 Se Goodland, KSLAW ENFORCEMENT REPORTED SEVERAL COUNTY ROUDS AND BRIDGES WASHED OUT ACROSS SOUTHEAST SHERMAN COUNTY...WITH WATER STILL RUNNING OVER ROADS IN A FEW PLACES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2007-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2007-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
3172 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 260128
FFWGLD
KSC181-193-260430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
828 PM CDT FRI MAY 25 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN SHERMAN COUNTY IN NORTHWEST KANSAS...
  THIS INCLUDES THE CITY OF EDSON...
  SOUTHWESTERN THOMAS COUNTY IN NORTHWEST KANSAS...

* UNTIL 1130 PM CDT(1030 PM MDT)

* AT 725 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTIES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3913 10174 3913 10106 3936 10106 3936 10169

$$

LOCKHART
1 follow-up statement
000 
WGUS73 KGLD 260430
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1030 PM MDT FRI MAY 25 2007

KSC181-193-260440-
SHERMAN KS-THOMAS KS-
1130 PM CDT FRI MAY 25 2007

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN THOMAS AND
SOUTHEASTERN SHERMAN COUNTIES...

LAT...LON 3913 10174 3913 10106 3936 10106 3936 10169

$$

LOCKHART

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 25, 2:04 PM MDT, 5 hours 24 minutes earlier.

Area forecast discussion, May 25, 2:04 PM MDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
204 PM MDT FRI MAY 25 2007

.SHORT TERM... (TONIGHT - MONDAY)
FORECAST PROBLEM WILL BE THUNDERSTORM CHANCES.

SHORTWAVE TROUGH WILL EJECT INTO THE NORTHERN PLAINS TONIGHT. COLD
FRONT IN NORTHEAST WYOMING WILL SURGE SOUTH TONIGHT AND CROSS THE
FORECAST AREA LATE. THERE DOES APPEAR TO BE A PREFRONTAL/LEE TROUGH
LOCATED NORTH TO SOUTH ACROSS THE HIGH PLAINS THIS AFTERNOON.
ALTHOUGH SYNOPTIC SCALE FORCING WILL BE BETTER FURTHER NORTH...THERE
APPEARS TO BE ENOUGH FORCING EVEN ACROSS NORTHEAST COLORADO TO NOT
DISCOUNT THE POSSIBILITY THAT THE PREFRONTAL TROUGH WILL BE A FOCUS
FOR CONVECTIVE INITIATION. IF STORMS DO DEVELOP...THEY WILL MOVE
EAST ACROSS THE FORECAST AREA THIS EVENING. WESTERN ZONES WILL HAVE
THE BEST SHOT AT THIS SCENARIO...AND WILL CARRY CHANCE POPS THERE.

FRONT WILL BISECT THE CWA AROUND 12Z...AND BY 18Z IS EXPECTED TO BE
NEAR OR JUST SOUTH OF THE FORECAST AREA. THE FRONT WILL BE THE FOCUS
FOR AFTERNOON CONVECTION...AND WILL CARRY CHANCE POPS IN SOUTHERN
ZONES. MEANWHILE...THUNDERSTORMS WILL DEVELOP IN THE POST FRONTAL
UPSLOPE FLOW NEAR THE FRONT RANGE OF COLORADO IN THE AFTERNOON.
THESE STORMS WILL MOVE EAST AND BRING A CHANCE FOR THUNDERSTORMS TO
THE FORECAST AREA SATURDAY NIGHT. IN ADDITION...FRONT APPEARS TO
BEGIN TO DRIFT NORTH BACK INTO THE AREA SATURDAY NIGHT...AND WOULD
PROVIDE ADDITIONAL LIFT FOR THUNDERSTORMS. ALL IN ALL...HARD TO RULE
OUT ANYONE SATURDAY NIGHT AND WILL PAINT SOLID CHANCE POPS WITH
SUPPORT FROM MOS AND SREF.

SAME FRONT WILL BE WAFFLING AROUND THE CWA ON SUNDAY. ANOTHER 500MB
SHORTWAVE WILL ALSO BE SLIDING THROUGH. TOGETHER THESE FEATURES WILL
PROVIDE ANOTHER CHANCE FOR THUNDERSTORMS. AT THIS POINT WILL
BROADBRUSH CHANCE POPS ACROSS THE AREA.

BY MONDAY THE SURFACE FRONT FINALLY LIFTS NORTH OR DISSIPATES AS
SOUTHERLY WINDS OVERSPREAD THE REGION. NEXT SHORTWAVE WILL BE GETTING
ORGANIZED OVER THE NORTHERN ROCKIES. DESPITE A MOISTURE AND
INSTABILITY AXIS DEVELOPING NEAR THE KANSAS/COLORADO BORDER IN THE
AFTERNOON...TOUGH TO FIND INITIATING MECHANISMS. SYNOPTIC SCALE LIFT
WILL BE FAR NORTH...AND DO NOT REALLY SEE CONVERGENCE IN THE SURFACE
WIND FIELD OR TROUGH IN THE MODEL MSLP FIELDS. ONLY THING LEFT WOULD
BE ELEVATED HEATING ON THE HIGHER TERRAIN OF COLORADO...AND THIS
TYPICALLY WILL INITIATE ISOLATED CONVECTION IN THE AFTERNOON...THEN
SPREADING EAST AFTER 00Z.

.LONG TERM... (TUESDAY - FRIDAY)
RIDGE CENTERED OVER THE GREAT BASIN IN THE WEST WILL BE THE PRIMARY
UPPER FEATURE THIS PERIOD. SLOW MOVING SHORTWAVE TROUGH WILL MOVE
ACROSS THE NORTHERN PLAINS AND DIG INTO THE GREAT LAKES/OHIO RIVER
VALLEY BY THE END OF THE PERIOD. ACCOMPANYING SURFACE FRONT EXPECTED
TO MOVE THROUGH THE LOCAL AREA EARLY IN THE PERIOD. TEMPERATURES
WILL FALL TO SLIGHTLY BELOW NORMAL BEHIND THE FRONT...THEN GRADUALLY
WARM BACK TO NEAR NORMAL.

BEST CHANCE FOR PRECIPITATION WILL BE WITH THE FRONT...PROBABLY ON
TUESDAY. EARLY NUMERICAL MODEL FORECASTS OF BASIC CONVECTIVE
PARAMETERS ARE ONLY MARGINALLY FAVORABLE FOR SEVERE STORMS. MAIN
LIMITING FACTOR APPEARS TO BE ONLY 15-20KTS OF 0-6KM BULK SHEAR
ALONG AND AHEAD OF THE EXPECTED FRONTAL POSITION. STILL... QUITE A
FEW DAYS OUT...AND ANY BOUNDARY IN THE AREA THIS TIME OF THE YEAR
ALWAYS CAUSES CONCERN. LATTER PART OF THE PERIOD WILL BE UNDER
NORTHWEST FLOW ALOFT. QVECTORS INDICATE OCCASIONAL SHORTWAVE ENERGY
WILL PROVIDE LARGE SCALE LIFT...BUT MOISTURE MAY BE SCARCE. AS A
RESULT...WILL ONLY CARRY SILENT POPS FROM WEDNESDAY AND BEYOND. /JDK

&&

.AVIATION...KGLD AND KMCK SHOULD SEE MOSTLY VFR CONDITIONS THROUGH
THE TAF PERIOD...THOUGH ISOLATED -TSRA COULD MOVE OVER KGLD BETWEEN
21 AND 03Z AND KMCK BETWEEN 01 AND 05Z AS A TROUGH MOVES THROUGH THE
REGION. WINDS WILL BE BREEZY AT 18015G28KT THROUGH 06Z. BY 15Z WINDS
WILL SHIFT TO NORTH ALSO AS A RESULT OF THE TROUGH. /SFJ

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 25, 10:44 AM MDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED SPOTTER ACTIVATION
NATIONAL WEATHER SERVICE GOODLAND KS
1044 AM MDT FRI MAY 25 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1044 AM MDT FRI MAY 25 2007 /1144 AM CDT FRI MAY 25 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS SHOULD DEVELOP ALONG A TROUGH PUSHING THROUGH EASTERN
COLORADO LATE THIS AFTERNOON AND THEN MOVE EAST INTO THE REST OF
THE TRI-STATE AREA THIS EVENING. A FEW OF THESE STORMS MAY BE
SEVERE WITH STRONG DAMAGING WINDS BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER ACROSS THE TRI-STATE
AREA SATURDAY AFTERNOON AND EVENING. STORMS ARE EXPECTED TO
DEVELOP ALONG A STALLED FRONT SATURDAY AFTERNOON. THERE IS ENOUGH
SHEAR FOR THUNDERSTORMS TO PRODUCE LARGE HAIL AND DAMAGING WIND.
THUNDERSTORMS WILL BE POSSIBLE THROUGH THE BEGINNING OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

SFJ/FS

In the hours before

Special weather statement, May 25, 4:30 PM MDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
430 PM MDT FRI MAY 25 2007

KSZ013-252300-
SHERMAN-
430 PM MDT FRI MAY 25 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SHERMAN COUNTY IN NORTHWEST KANSAS...

AT 428 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GOODLAND...AND MOVING NORTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 7 AND 32.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 169 AND 186.
Special weather statement, May 25, 4:59 PM MDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
459 PM MDT FRI MAY 25 2007

COZ090-252345-
YUMA COUNTY-
459 PM MDT FRI MAY 25 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF IDALIA...AND MOVING EAST AT
5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

LOCKHART
Local storm report, May 25, 6:22 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
622 PM MDT FRI MAY 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HAIL             6 S EDSON               39.24N 101.54W
05/25/2007  M1.25 INCH       SHERMAN            KS   NWS EMPLOYEE

&&

JMARTIN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 6:47 PM MDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas58 min
May 25, 7:46 PM MDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace59 min

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.